Cystic Fibrosis News Today Forums Forums Support Groups Adults​ ​With​ ​CF For Older Folks with CF + Trikafta

  • For Older Folks with CF + Trikafta

    Posted by luisa-palazola on November 1, 2022 at 10:00 am

    I have various friends who are older (40+) who are eligible and use Trikafta. Unfortunately, some of these friends aren’t seeing the same extent of benefit that Trikafta can have. I know this can be super disappointing and frustrating. 

     

    Are you on Trikafta? Do you feel like it’s not working as well as you expected? 

    jeanne replied 1 year, 8 months ago 5 Members · 7 Replies
  • 7 Replies
  • martha-weber

    Member
    November 1, 2022 at 10:01 pm

    I’m 54, and I have been disappointed because I didn’t see a big bump in my lung functions, and I still get infections that need IV antibiotics. My life has changed very little with Trikafta. I haven’t been able to discontinue any medications. I’m happy for the people who are having life changing benefits, but I’m also jealous.

     

    • jenny-livingston

      Member
      November 2, 2022 at 10:03 am

      Martha, your disappointment is valid. I believe it is perfectly normal and natural to feel both happiness for others and the jealousy you describe. I am so sorry to hear that you haven’t seen the benefits you hoped for, and I am glad you feel comfortable enough to share your thoughts with us here.

  • judy-layton

    Member
    November 2, 2022 at 8:20 am

    I AM 77 years old and have not seen improvement on my PFT’s… In fact my numbers are worse since I had Covid. But even when I first started on Trikafta I only saw 1-2 points improvement on PFT. I do have improvement in my coughing…I have no cough at all. Also my sinus infections have decreased…I don’t have many stomach problems except 2 bouts of pancreatitus.and have never taken enzymes. Overall I feel better, but have shortness of breath with my PFT in the mid 40’s. I think Trikafta has affected my depression also.  It  is worse and I had to switch my medication for depression. I think the younger patients will see more improvements…

    • jenny-livingston

      Member
      November 2, 2022 at 9:59 am

      Judy, I think you are right when saying that younger people will likely see more benefit from Trikafta. Older bodies have been through so much and experienced damage to an extent that cannot be fixed by these drugs, as amazing as they are. I am glad to hear that you’ve seen some improvements, but sorry to hear that you think it is affecting your mental health. This is something I have experienced as well.

  • sandra-moore

    Member
    November 3, 2022 at 4:27 pm

    I am 62 and was on Trikafta for 8 difficult months.  I saw no improvement in my PFTs and I had many side effects and drug interactions. I had alot of anxiety, shortness of breath and increased headaches, among other things.  I tried a lower dose, which improved my breathing and anxiety,  but other problems persisted and as I wasn’t seeing any improvement in my PFTs there was no benefit in continuing. I’m very happy to be back on Kalydeco, which keeps me pretty well without unpleasant side effects. Trikafta was a big disappointment for me. It was so hyped up as being a wonder drug. But they didn’t mention the potential side effects. I think it could have been easier if I’d know more about what could happen and that it wasn’t just me that was having a hard time.

  • jeanne

    Member
    November 4, 2022 at 12:18 am

    Hello folks on this thread! First of all say that you guys might want to take a look at the thread called “late CF diagnosis”. There are a few people there reporting on track after, but I see that Sandra Moore is also there and seems like now her Trikafta experiment is done!

    I just started week 8 of Trikafta. So many things have been evolving since my very recent diagnosis in July, that I don’t know whether Trikafta’s helping the right things or not. One thing that it does seem to be helping that’s of a lot of interest to me is a surprisingly rapid increase in joint flexibility of 3 fingers on my right hand which were badly injured in an accident in 2020. I am a pianist, and that accident and the seemingly permanent damage has been so hard for me to adapt to. And now, suddenly within the first 4 to 5 weeks of Trikafta, I got a huge improvement (I have been working on it consistently). The thought for how/why this could be is the thinning of synovial fluid. I also have more and better tears (not having the dry eye problem now) much thinner saliva (which my pillow and I find to be a strange problem at night). Overall the thinned saliva is better for my teeth, though.

    I have some side effects but they’re not awful. I’ve had some awful itching but it’s calmed down and is mostly minor and tolerable. A few little eye infections but very short and quick, went away quickly with consistent eyewashes for a couple of days. Sometimes I have several days of excessively swollen sinuses without any other explanation. But then my sinuses are usually somewhat swollen anyway. I had headaches the first couple of weeks, but no longer.

    I am definitely going to give the Trikafta more time and see how it goes.

    • tim-blowfield

      Member
      November 4, 2022 at 8:08 pm

      Hi Jeanne,

      Your story does not surprise me.  But that your fingers have improved is wonderful. The side effects of TK are many and varied and such indicates the wide effect of the faulty CFTR gene in our bodies. It suggests every cell in the body is affected – the failure of the Chloride channel having effect to some degree or other in EVERY cell – not just lungs and gut.

      Please keep reporting. Encourage your CF team and VERTEX to keep investigating and not ignore non-respiratory symptoms and side effects.

  • jeanne

    Member
    November 5, 2022 at 12:51 am

    Tim, I will encourage my team. I have not yet reported directly to Vertex – do you recommend this? Also, there is a pharmacist at the Pharmacy from which I get my Trikafta who does active tracking, even phoning me periodically to ask how it is going, what side effects, and what “changes” I am feeling/seeing. I think that is quite good!

Log in to reply.